Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Vaginal itching, discharge and spot


 njt - Wed Sep 28, 2005 2:57 pm

I have had a very itchy vagina on and off for a while now and also a whiteish/yellowish disharge, I have used thrush cream which usually helps but then it comes back. I have also now got a large red spot that has appeared at the front of my pubic region. It is about the size of a halfpenny piece and is raised and very sore. It appeared yesterday and I put some Sudocrem on it and it is now red/purple. It is very sore.
Have you any idea what this could be?
 Dr. Tamer Fouad - Sun Jan 01, 2006 1:54 pm

User avatar Hello,
Vulvovaginal itching generally is not a normal finding in healthy women.[1] Itching is usually most noticeable with a yeast infection, though it may occur with any type of infection or irritation. An irritated vaginal lining, which may be particularly itchy or painful during intercourse, is usually a more prominent symptom of atrophic vaginitis (such as occurs in postmenopausal women). Pain and itching when urinating may occur in trichomoniasis. Other dermatologic conditions (eg, lichen sclerosis and, rarely, vulvar cancer) should also be considered, especially in the absence of candidal infection.[2]

Usually a gynecologist will be able to tell by clinical examination and colposcopy what the problem is. If there is evidence of vaginal irritation this may be a manifestation of contact or allergic vaginitis. If on examination there is an a focal area of abnormal tisse a biopsy may be required.

In your case the most probable cause is recurrent yeast infection. In such a case it would be adviseable to revise the diagnosis and check if your infection is the result of an atypical Candida organism.

The optimal treatment for recurrent vulvovaginal candidiasis has not yet been defined.
In vitro studies have shown that imidazole antifungal agents such as miconazole and clotrimazole are not as effective against nonĀ­C. albicans fungi. C. tropicalis and C. glabrata are 10 times less sensitive to miconazole than is C. albicans.[3]

Terconazole vaginal cream (Terazol) is the agent of choice when infection with a species other than C. albicans is suspected. The potent interference of this agent with the cytochrome P450 isoenzymes makes C. tropicalis and C. glabrata more susceptible to treatment.

Please discuss these options with your doctor.

References:
==========
1. Haefner HK. Current evaluation and management of vulvovaginitis. Clin Obstet Gynecol 1999;42:184-95.
2. Reilly BM. Practical strategies in outpatient medicine. 2d ed. Philadelphia: Saunders, 1991:1016-46.
3. Horowitz BJ. Mycotic vulvovaginitis: a broad overview. Am J Obstet Gynecol 1991;165:1188-92.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us